Serotonin syndrome is a condition when there is too much serotonin in the body. This condition occurs due to consumption of drugs that are not in accordance with the dosage or without consulting a doctor first.
Serotonin has an important role in influencing mood. Balanced levels of serotonin also play a role in various other bodily functions, such as blood clotting, the digestive system, and the sleep cycle.
Serotonin levels in the body can increase due to a number of factors. This increase in serotonin levels is called serotonin syndrome. This condition can cause symptoms of muscle stiffness, fever, and seizures that need to be treated immediately.
Causes and Risk Factors for Serotonin Syndrome
Under normal circumstances, the body will produce serotonin in a balanced amount. Balanced serotonin levels can improve blood flow, digestion, and breathing. However, serotonin levels can increase as a result of some of the following behaviors:
- Using drugs or supplements that are not in accordance with the dosage
- Using two types of drugs at once without a doctor's advice
- Using illegal drugs (NAPZA)
There are a number of drugs that can increase serotonin levels, namely:
- antidepressant drugs , such as fluoxetine , sertraline, venlafaxine, and amitriptyline
- Pain relievers, such as codeine, fentanyl, oxycodone, and tramadol
- Medications to balance moods, such as lithium
- Drugs to slow the development of the virus in people with HIV/AIDS, such as nevirapine and efavirenz
- Medicines to relieve vomiting, such as granisetron, metoclopramide, and ondansetron
- Medicines to relieve dry cough, such as dextromethorphan
- Medication for one-sided headaches or migraines, such as sumatriptan
- Herbal supplements, such as ginseng supplements
- Drugs, such as cocaine, ecstasy, and LSD
Serotonin Syndrome Symptoms
Symptoms of serotonin syndrome generally appear several hours after the drug is consumed or the dose is increased. Some of the common symptoms are:
- High blood pressure
- Heart beats fast
- Sweat a lot
- Stiff muscles
In addition to the complaints above, there are symptoms of serotonin syndrome which, if not treated immediately, can be life-threatening to the sufferer, namely:
- High fever
- Irregular heartbeat
- Loss of consciousness
When to see a doctor
Immediately consult a doctor , if you experience symptoms of serotonin syndrome after taking certain drugs or increasing the dose of the drug you are currently taking.
You are also advised to seek medical help immediately if the symptoms that appear are classified as severe or getting worse. Medical help needs to be done immediately if symptoms of high fever, seizures , or decreased consciousness appear after taking medication.
Serotonin Syndrome Diagnosis
To diagnose serotonin syndrome, the doctor will ask questions about the patient's symptoms and medical history, followed by a physical examination. To make a diagnosis, the doctor will run further tests, such as:
- Blood test and urine test
- Chest X-ray photo
- CT scans
Serotonin Syndrome Treatment
Treatment of serotonin syndrome depends on the severity of the symptoms. If the symptoms are mild, the doctor will reduce the dose, ask the patient to stop using the drug, or replace the drug with another drug.
Doctors can also prescribe several types of drugs to treat the symptoms of serotonin syndrome, namely:
- Benzodiazepines, such as diazepam or lorazepam to relieve muscle spasms and stiffness
- Phenylephrine or epinephrine, to raise blood pressure
- Cyproheptadine , to inhibit serotonin production
Complaints of mild serotonin syndrome may go away about 1–3 days after stopping taking drugs that increase serotonin levels.
However, in serotonin syndrome triggered by taking antidepressants, recovery can take up to several weeks. This is because the effects of these drugs last longer in the body than other drugs that trigger serotonin syndrome.
Serotonin Syndrome Complications
Serotonin syndrome that doesn't get proper treatment can cause complications, such as:
- Muscle damage
- Kidney failure
- Respiratory failure
- Blood clotting
- Loss of consciousness
Serotonin Syndrome Prevention
Serotonin syndrome can be prevented by avoiding its cause. Some efforts that can be done are:
- Consult a doctor about complaints that arise when using prescribed drugs
- Do not stop taking the drug without first consulting a doctor
- Do not take drugs and supplements, increase the dose, or combine several types of drugs without first consulting a doctor